MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 KIT; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 KIT; NRY
Catalog Number 5MAXACE064KIT-A
Medical Device Problem Codes Break (1069); Kinked (1339); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2016-00878, 3005168196-2016-00880.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using penumbra system 3max reperfusion catheters (3max) and a penumbra system ace 64 reperfusion catheter (ace 64).During the procedure, while advancing an initial 3max through the ace 64 without using an inner guide wire, the physician experienced resistance and subsequently, the 3max broke off intracranially.The portion of the 3max that broke off was in the distal segment, approximately 3-4 inches from the distal tip.Consequently, the physician required a stent retriever to retrieve the broken 3max.A new 3max was then opened and used with the same ace 64 for the second pass.However, for the second time, while advancing the new 3max through the ace 64 without using a guide wire, the physician encountered resistance.Subsequently, both the 3max and ace 64 became kinked and eventually broke.Therefore, the 3max and ace 64 were removed from the patient and the procedure was completed using another manufacturer's catheter.It was reported that the patient had tortuous anatomy but that did not cause the reported issues.However, it should be noted that the physician was not using an inner guide wire while advancing the penumbra devices.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the penumbra system ace 64 reperfusion catheter (ace 64) was kinked in the proximal shaft approximately 2.0 and 7.0 cm from the hub and kinked in the distal shaft approximately 12.0 and 14.0 cm from the distal tip.Conclusion: evaluation of the returned devices revealed the ace 64 was kinked in the proximal and distal shafts.This damage likely occurred due to forceful manipulation of the ace 64 against resistance.The damage observed on the ace 64 likely contributed to the resistance experienced by the physician when advancing both penumbra system 3max reperfusion catheter (3max) devices through the ace 64.Further evaluation revealed both 3max devices were kinked and stretched, and the second 3max evaluated was fractured.The kinks found on both 3max devices likely occurred due to forceful advancement of the 3max devices against resistance.The stretched segments of both 3max devices and the fracture of the second 3max likely occurred due to forceful retraction of the devices against resistance.The stent retriever mentioned in the complaint was not returned for evaluation.All penumbra catheters are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 64 KIT
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5753751
Report Number3005168196-2016-00879
Device Sequence Number23898
Product Code NRY
UDI-Device Identifier00814548016481
UDI-Public00814548016481
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/08/2019
Device Catalogue Number5MAXACE064KIT-A
Device Lot NumberF68300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/27/2016
Supplement Report FDA Received Date08/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR